Thunderstorm Wind, Saratoga
- When
- June 27, 1:25 PM EST
- Where
- Saratoga County, Saratoga Spgs
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.083, -73.800
Lines of thunderstorms erupted ahead of a cold front, during the afternoon of June 27, across eastern New York. The atmosphere was very unstable, allowing quite a few of the storms to become severe.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Lines of thunderstorms erupted ahead of a cold front, during the afternoon of June 27, across eastern New York. The atmosphere was very unstable, allowing quite a few of the storms to become severe. All of the storm damage in eastern New York was the result of non-tornadic winds. A severe thunderstorm pounded the city of Saratoga Springs causing power outages and major property damage throughout the city. Many traffic lights were knocked out causing traffic probblems. A large tree in Congress Park was knocked down, bringing down telephone and power lines as well as leaving one man trapped inside his car for about half an hour. Thunderstorm winds also knocked down trees and power lines in the town of Newport, Herkimer County, Cambridge in Washington County as well as Niskayuna in Schenectady County. Trees were knocked down in the towns of Mayfield and Gloversville, Fulton County. Powerlines were blown down in the town of Guilderland, Albany County. Another severe thunderstorm not only toppled trees in the town of Eagle Bridge, but damaged some homes in that Washington County town. Training of the storms produced excessive rainfall and localized flash flooding. Street flooding was noted on Maple Avenue in Saratoga Springs, Saratoga County as well as in the town of Middleville, Herkimer County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 27, 12:55 AM EST, 12 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 155 AM EDT THU JUN 27 2002 .DISC...WL INCLUDE AN ERLY THIS MRNG PD IN ZONES TO CVR ANY LINGERING PCPN AT ZONE ISSUANCE TIME ARND 300 AM. NXT RND OF SHRA/TSRA WL BE AHD OF CDFNT WHICH MOVS INTO XTRM WRN NY AND ST LAWRENCE VLY 18Z TO 21Z AND THEN INTO SE NY AND CNTRL NEW ENG BY 06Z. WL THUS MTN SHRA/TSRA AS MAINLY THIS AFT AND END PCPN SHRTLY AFT MIDNIGHT WITH FROPA. WL CALL FOR HI TMPS IN LOW TO MID 80S TDY AS NOT CONVINCED THERE WL BE ALLOT OF SUN BASED ON SAT PICS AND CONVECTIVE DEBRIS. ALSO WITH VRY UNSTABLE AIRMASS IN PLC ACRS RGN...CU DVLPMNT SHLD TAKE PLC READILY WITH ANY SFC HTG. CAPES IN 1000 TO 2000 J/KG RNG AND SR HELICITY IN 50-100 RNG ENOF TO SUPPORT AT LEAST MINOR MAGLENTA SVR THIS AFT. OTHR CNCRN WL BE HYDRO WHICH WL BE DISCUSSED IN HYDRO STATUS AS TRAINING OF CELLS OVR AREAS HARDEST HIT WED NAMELY DUTCHESS AND HERKIMER COUNTIES CLD PRODUCE LOCALIZED FLOODING. ONC FNTL BNDRY CLRS AREA FRI MRNG THINGS WL DRY OUT AND MCH LWR HUMIDITY FRI AFT WITH NW BREEZE AND COOLER CNDTNS FRI NGHT WITH RDGS IN ADIRONDACKS IN 40S. DRY WX SHLD THEN PERSIST THRU ERLY NXT WEEK. .HYDRO STATUS...LCL HVY RAIN W TSTMS DURG LATE AFT AND OVRNGHT HRS PRODUCED AMTS WHICH EXCEEDED 2 INCHES IN A FEW AREAS IN DUTCHESS AND HERKIMER COUNTIES. AS BCK EDGE OF PCPN SHIELD IS PROGRESSIVE WL NOT PUT UP A FLOOD WATCH WITH THIS PACKAGE AS AREAS HIT BY HEAVY PCPN VRY LOCALIZED. WL XPCT SOM HVY RAIN TDY ESPCLY WITH PWS IN 1.75 TO 2.0 INCH RNG AND DAYSHIFT WL HAV TO KEEP A CLOSE WATCH ON ANY TRAINING OF CELLS ESPCLY DURG AFT AND EVNG HRS. FFG GNRLY 2 TO 3 IN/HR...2.7 TO 4.2 IN/3HR...AND 3.0 TO 4.6 IN/6HR. SMALL STREAMS AND CREEKS WLD BE MAIN CNCRN FM MID TO LATE AFT THRU ERLY FRI MRNG. .ALY...NONE.
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP K
1002AM THU JUN 27 2002
#1 0000001 000
KWPY WLSR KWAP AP30
05123 FILE 28 WESTCHESTER COUNTY DPS JUN 27-02
TO ALL WESTCHESTER COUNTY PDS AND SURROUNDING AGENCIES
THE SAW MILL RIVER PARKWAY HAS BEEN RE-OPENED.
THANK YOU FOR YOUR ASSISTANCE.
AUTH SGT M LAVIN MINER/1000
OPER - MINER,MARGARET L 1001CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014- 272300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1130 AM EDT THU JUN 27 2002 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING ACROSS EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND... SHOWERS AND THUNDERSTORMS BEGAN DEVELOPING ACROSS CENTRAL NEW YORK AND NORTHERN PENNSYLVANIA LATE THIS MORNING. THESE SHOWERS AND THUNDERSTORMS WILL MOVE EAST...AND MORE WILL DEVELOP ACROSS EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND THROUGH THIS AFTERNOON AND EVENING. IT IS POSSIBLE THAT SOME THUNDERSTORMS WILL BECOME SEVERE...AND CONTAIN DAMAGING GUSTY WINDS...VERY HEAVY RAIN...AND HAIL. FREQUENT LIGHTNING IS ALSO LIKELY IN THESE STORMS. THE ATMOSPHERE WILL REMAIN VERY HUMID AND UNSTABLE INTO THE EVENING HOURS. TOWARD MIDNIGHT...THE SEVERE WEATHER THREAT WILL DIMINISH... AS A COLD FRONT PASSES THROUGH THE REGION...AND PULLS DRIER AIR INTO EASTERN NEW YORK AND WESTERN NEW ENGLAND FOR FRIDAY AND THE WEEKEND. NOW IS A GOOD TIME TO REVIEW YOUR PLANS...CONCERNING WHAT TO DO IN THE EVENT OF SEVERE WEATHER. STAY ALERT FOR CHANGING WEATHER CONDITIONS...AND LISTEN TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA FOR THE LATEST STATEMENTS AND FORECASTS. AMATEUR RADIO AND OTHER SPOTTERS ARE REQUESTED TO CLOSELY MONITOR THIS SITUATION. SKYWARN ACTIVATION MAY BE REQUIRED LATER IN THE DAY. BACH
The Albany radar (KENX), 59 km away, was scanning. The volume nearest the first event began at 18:26 UTC.
9 thunderstorm wind, 2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305349, 5305350, 5305351, 5305352, 5305353, 5305354, 5305359, 5305355, 5305356, 5305357, 5305358.